Virginia, 2013Dense Fog in Virginia, August 21, 2013
August 21, 2013 · NWS LWX · 1 event in 1 county or zone
High pressure over the Mid Atlantic led to clear and calm conditions and dense fog formed across most of the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure over the Mid Atlantic led to clear and calm conditions and dense fog formed across most of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 20, 7:34 PM EST, 4 hours 41 minutes earlier.
Area forecast discussion, Aug 20, 7:34 PM EST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
834 PM EDT TUE AUG 20 2013
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN CENTERED NEAR THE MID-ATLANTIC COAST
THROUGH WEDNESDAY. A COLD FRONT WILL PASS THROUGH THE AREA
THURSDAY NIGHT INTO FRIDAY MORNING. HIGH PRESSURE BUILDS IN FROM
THE GREAT LAKES THIS WEEKEND AND PERSISTS THROUGH MONDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 00Z...SFC HIGH PRESSURE IS CENTERED JUST OFFSHORE WITH A
LIGHT SLY FLOW. HIGH CLOUDS OVER CENTRAL VA AND SRN MD WHERE SWLY
FLOW ALOFT IS DRAWING MID- AND HI-LVL CLOUDS NWD. UNDER LGT
WINDS...ANOTHER ROUND OF RADIATIONAL FOG IS EXPECTED...
PARTICULARLY FOR NRN VALLEYS WEST OF THE BLUE RIDGE/CATOCTIN
MOUNTAIN AND PORTIONS OF THE PIEDMONT.
SFC HIPRES AND THE UPPER RIDGE WILL PROGRESS OFF THE MID-ATLANTIC
COAST ON WED AS AN UPPER LOW MOVES EWD OVER THE MIDWEST. PLUME OF
MOISTURE WILL BE DRAWN NWD INTO THE MID-ATLANTIC REGION IN ADVANCE
OF THE LOW /PWATS INCREASE TO 1.75 INCHES DURING THE AFTN/. A
LEADING MID-LVL SHORTWAVE TROUGH AHEAD OF THE LOW WILL MOVE FROM SW
TO NE DURING THE AFTN AS THE RIDGE DEPARTS. THE BEST FORCING FROM
THIS TROUGH AND A AMPLIFYING LLVL THETA-E RIDGE WILL BE POSITIONED
OVER THE MTS. POPS IN THE CWA DECREASE TO THE NE ACCORDINGLY.
NONETHELESS...FORCING WILL BE WEAK SO EXPECT COVERAGE OF SHOWERS AND
STORMS TO BE LOW. MODEST INSTABILITY/SHEAR PROFILES INDICATE A
MINIMAL SEVERE STORM POTENTIAL.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
THE UPPER LOW WILL PROGRESS EWD FROM THE MIDWEST TO THE CENTRAL
APPALACHIANS WED NGT. ONGOING CONVECTION FROM WED AFTN SHOULD
DIMINISH AFTER SUNSET AS THE BOUNDARY LAYER STABILIZES. SCT
SHOWERS MAY MOVE IN FROM THE WEST OR REDEVELOP IN THE MOIST
AIRMASS OVERHEAD LATE IN THE NGT WITH DPVA/UPPER DIVG
OVERSPREADING THE AREA AHEAD OF THE LOW. POPS STILL LIMITED TO LOW
CHANCE THOUGH WITH CIN TO OVERCOME IN THE NOCTURNAL BOUNDARY
LAYER AND NOT MUCH LIFT PRESENT BELOW THE LFC. CLOUDS AND A MOIST
BOUNDARY LAYER WILL LIMIT RADIATIONAL COOLING WED NGT...WITH LOWS
IN 60S IN THE MTS AND 70S ACROSS THE GREATER BALT/DC METRO.
ON THU...THE UPPER TROUGH WILL MOVE THRU THE AREA...AND WILL
INITIATE A LEE TROF AXIS ALONG I-95. GIVEN HUMIDITY...A FOCUSING
MECHANISM...AND SUNSHINE HEATING FM ABOVE...THINK TSRA WL BE ABLE TO
DVLP-- THE EXTENT OF WHICH WL BE DETERMINED BY EXACTLY HOW MUCH
INSOLATION CAN BE REALIZED.POPS KEPT IN THE CHC RGN FOR THE TIME
BEING...TRACKING SW TO NE COINCIDENT W/ THE BEST MID-UPR LVL
SUPPORT. THRUT THIS PD...WONT HV ENUF INSTBY NOR SHEAR FOR STRONG
TSRA. PCPN AMTS AND RATES WL BE A BIGGER ISSUE...BUT NOT SO BIG TO
HIGHLIGHT IN THE HWO ATTM.
THE SFC COLD FRONT IS FCST TO ADVANCE SEWD INTO THE AREA THU NGT.
PRECIP CHANCES WILL DIMINISH THU EVE WITH THE LOSS OF DAYTIME
HEATING AND ESPECIALLY OVNGT AS DRIER AIR STARTS TO FILTER IN
BEHIND THE FRONT.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE CDFNT SHUD CLR AREA BY FRI MRNG...CLRG WAY FOR ANTHR PLEASANT
SUMMER WKND. THE ONLY WRINKLE WUD BE THE RELATIVE POSITION OF SFC
FNT AND H5 TROFFING ON FRI. CURRENT FCST FOR FRI IS DRY ALTHOUGH
POPS MAY NEED TO BE ADDED IF THE FRONT STALLS NEARBY LIKE THE 12Z
NAM INDICATES...WHICH WOULD PREVENT THE POST-FRONTAL PUSH OF DRIER
AIR FROM MAKING IT THIS FAR SOUTH.
GREAT LAKES HIPRES BUILDS IN FOR THE WEEKEND BEFORE MOVING
OVERHEAD ERY NEXT WEEK...LEADING TO A TRANQUIL WX PATTERN FOR THE
MID-ATLANTIC REGION.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS AND LGT WINDS THIS EVE. BR/FG WILL DEVELOP AGAIN
OVNGT...MAINLY PIEDMONT AND WEST. MID AND HIGH CLOUDS WILL PERSIST
SOUTH OF THE DC METROS THROUGH LATE TONIGHT...WHICH COULD LIMIT
THE EXTENT OF FOG AT CHO.
HIPRES MOVES OFFSHORE WED. SCT SHRA AND ISO TSRA MOVE IN ON
WED...MAINLY DURING THE AFTN. THE BEST CHANCE FOR PRECIP WILL BE
AT CHO.
SCT SHRA/TSRA POSSIBLE AT ALL TERMINALS LATE WED NGT AND THU AS AN
UPPER LOW MOVES THRU. BRIEF MVFR/IFR POSSIBLE IN HEAVIER SHOWERS
AND IN ANY STORM...BUT IT/LL BE DFCLT TO PINPOINT WHEN/WHERE
ATTM.
CDFNT CROSSES TERMINALS THU NGT. THERE MAY BE SOME FOG BASED ON
WET GRND...CONDITIONAL ON HOW QUICKLY DRY AIR CAN WORK SEWD. NW
FLOW /AND VFR FLGT RULE/ BYD THAT INTO THE WKND.
&&
.MARINE...
HIGH PRESSURE IS CENTERED JUST OFF THE COAST WITH SLY CHANNELING
UP THE BAY TO AROUND 15 KT. SLY RETURN FLOW CONTINUES WED WITH
HIPRES PERSISTING OFF THE COAST. THINK MOST OF THE
SHOWER/THUNDERSTORM ACTIVITY WILL REMAIN WEST OF THE WATERS ON
WED...ALTHOUGH AN ISO ONE CANNOT BE RULED OUT DURING THE AFTN.
CHANCES FOR SHRA WILL INCREASE LATE WED NGT AND PARTICULARLY ON
THU AS AN UPPER-LVL TROUGH MOVES THROUGH. AFTER SUNRISE...THESE
SHRA SHUD BE TRANSITIONING TO TSRA. AM NOT SEEING THREAT OF TOO
MANY STRONG STORMS ATTM...BUT OF COURSE WITH ANY TSRA COMES A LTNG
THREAT.
SLY FLOW AOB 10 KT WITH A FEW GUSTS TO 15 KT AHD OF FNT WL VEER NW
INVOF A CFP THU NGT-ELY FRI MRNG. HIPRES BLDG BY THE WKND.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...BAJ/JRK
NEAR TERM...BAJ/JRK
SHORT TERM...JRK/HTS
LONG TERM...JRK/HTS
AVIATION...BAJ/JRK/HTS
MARINE...BAJ/JRK/HTS
Hazardous weather outlook, Aug 20, 6:32 PM EST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
732 PM EDT TUE AUG 20 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
211245-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
732 PM EDT TUE AUG 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-211245-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
732 PM EDT TUE AUG 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dense Fog, Southern Fauquier
- When
- August 21, 12:15 AM EST to 7:50 AM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- AWOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Visibilities of a quarter mile were measured at Warrenton Airport.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 21, 20132 deaths · 3 injured · $79,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Wisconsin, August 21, 20131 death · $224,000 · 1 in hail · 21 events
- Hail and Damaging Winds in Nebraska, August 21, 2013$66,000 · 2.75 in hail · 16 events
- Damaging Winds and Heavy Rain in West Virginia, August 21, 2013$115,000 · 53 kt wind · 4 events
- Hail and Damaging Winds in Iowa, August 21 to 22, 2013$68,000 · 1.25 in hail · 4 events
- Damaging Winds and Lightning Strikes in Florida, August 21, 2013$51,000 · 60 kt wind · 9 events
- Tornado and Hail in Wisconsin, August 21, 2013$35,000 · EF0 · 7 events
- Flash Flooding and Damaging Wind in Georgia, August 21, 2013$23,000 · 50 kt wind · 3 events
- Lightning Strikes in Florida, August 21, 2013$20,000 · 2 events
- Hail and Damaging Wind in Michigan, August 21, 2013$2,000 · 1.25 in hail · 15 events
- Dense Fog in New Jersey, August 21, 20131 injured · 3 events
- Lightning Strikes in Georgia, August 21, 20131 injured · $2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474292.